What to Know About Heroin Laced with Fentanyl

From 1999 to 2019, nearly 841,000 people died from a drug overdose, and the majority of those deaths were caused by opioids like fentanyl.1 The COVID-19 pandemic increased overdose deaths by 38.4%, likely due to the contamination of cocaine, methamphetamines, and heroin with illicitly manufactured fentanyl.2

The number of deaths attributed to overdoses that occurred from June 2019 to May 2020 was over 81,000, the highest rate in U.S. history.2

Read on to learn more about:

  • The effects and dangers of fentanyl-laced heroin.
  • How to recognize heroin laced with fentanyl.
  • What to do if you use heroin laced with fentanyl.
  • What treatment options are available to help people who have a heroin use disorder.

Dangers of Fentanyl-Laced Heroin

heroinOpioids are measured in strength (potency) against morphine, a drug used to treat severe pain.3

Like morphine, medical-grade fentanyl is often prescribed on a short-term basis to treat severe pain, especially after surgery.3 Medical-grade fentanyl is synthetically made in a lab and is 50 to 100 times more potent than morphine.3, 4

Prescribed fentanyl has been regulated by the FDA under the names Actiq, Duragesic, and Sublimaze. It’s also available as a generic.3

The manufacturing of heroin and illicit supplies of fentanyl are not subject to the rigors of pharmaceutical production like prescription drugs are. These opioids are highly addictive and deadly. Heroin on its own is dangerous.

Heroin is 2 to 5 times stronger than morphine.5 There is no medical use for heroin and it can be fatal even in small doses that are snorted, smoked, swallowed, or injected.6

Using heroin changes a person’s brain function, including their behavior and mood, as well as slows down breathing and heart rate, which can lead to ineffective oxygen levels in the body that cannot sustain life or that can permanently damage the brain.6

The danger of accidental overdose increases when heroin is laced with fentanyl.

The Centers for Disease Control and Prevention (CDC) reported over 73% of fatal opioid overdose deaths in 2019 were related to synthetic opioids (e.g., fentanyl, IMF, and fentanyl analogs like carfentanil).1, 7

When combined with other drugs, knowingly or unknowingly, fentanyl analogs cause a high fatality rate.7

People who use illicit drugs should be aware that illicitly manufactured fentanyl may be mixed with heroin, cocaine, counterfeit pills (e.g., Xanax, Percocet, Adderall), methamphetamine, MDMA, and other drugs as either cheap filler or a combination product to increase its euphoric effects.2, 3, 7

Effects of Fentanyl-Laced Heroin

A person’s reaction to fentanyl-laced heroin depends on many factors, such as the type of fentanyl analog (strength) present in the heroin and the person’s tolerance. Although the brain adapts after many uses of opioids, there are limits; anyone who uses these drugs can overdose.3

Fentanyl’s effects and risks include:3

  • Drowsiness.
  • Nausea.
  • Confusion.
  • Sedation.
  • Constipation.
  • Problems breathing.
  • Unconsciousness.
  • Overdose.
  • Coma.
  • Death.

How to Know if Heroin Has been Laced or Tampered With

Illegal fentanyl is sold in many forms—as a powder, in candy-like drops on blotter paper, in eye droppers or nasal sprays, and in pills that look like prescription opioids.3

The amount of a deadly dose of fentanyl can be smaller than a grain of salt. This makes it nearly impossible to tell if the heroin has been laced or tampered with.7

With the rise in heroin overdoses, some people who use drugs have switched to using other drugs like cocaine or methamphetamines, thinking it would be safer. But IMFs have followed this trend, and now all drugs on the street should be considered unpredictable as they could contain fentanyl.8

Fentanyl test strips are available to help people test their drugs before using them. Test strips are a harm reduction strategy to help people identify the presence of fentanyl in injectable drugs, powders, and pills.5 However, everyone should use caution when using drugs: random changes in fentanyl analogs still present a risk of a drug overdose.

The safest way to avoid heroin-laced fentanyl is to stop using street drugs.

What to Do If You Use Heroin Laced with Fentanyl

If you check your heroin with a fentanyl test strip and fentanyl is present, the safest decision is to not use the drug.

But should you decide to use heroin that is laced with fentanyl, make sure to take safety measures in case you overdose.

Precautions include using less of the drug at one time, keeping multiple doses of naloxone on hand, and having a person on standby who knows how to administer naloxone and can start CPR. These harm reduction strategies can keep you alive.5

Signs and symptoms of a heroin or fentanyl (opioid) overdose include:6

  • Shallow, slowed or stopped breathing.
  • Extreme drowsiness or lack of consciousness (not responding).
  • Extremely small pupils.
  • Clammy skin.
  • Bluish-colored nails and lips.

People who are given naloxone need to be monitored for several hours after the last naloxone dose was administered to make sure breathing does not slow or stop.3

If you are a friend or family member, encourage the person to get help for their addiction. Treatment works, especially for those who are ready.

Getting Treatment for Heroin Addiction and Dependence

Heroin laced with fentanyl is extremely dangerous and addictive. Substances laced with fentanyl are the reason for many fatal overdoses.1 But stopping the use of heroin is not easy.

It often starts when the person asks for help from others and the medical community. If a healthcare or clinical professional diagnoses the person with a heroin use disorder, a subset of opioid use disorder, it may be time for treatment.

Professionals who work in the field have special training to help people with the complexities that come with addiction and dependence.

Rehab for heroin usually begins with detox to manage any sickness that may arise from withdrawal.

After detox, addiction treatment helps people understand more about how heroin affects their brain, behavior, and mood. They also learn how to make healthy changes to start the recovery process.

Behavioral health therapies are often integrated to help people move forward. Talking to a therapist or counselor, peer supporter, or mental health provider can lighten the load of any burden one might be experiencing.

For many, medications for opioid use disorder are prescribed for a limited period and monitored by medical providers. These medications help people stop using heroin and begin sober living.6

Recovery takes time. Knowing that different treatment options are available can make seeking help easier.

You aren't alone. You deserve to get help.
We are here to help you get clean and learn how to stay that way. Escape to the country to recovery in New Jersey’s premier drug rehab & treatment center. Located only an hour from New York City. Sunrise House is taking every precaution to ensure patient and staff safety. We are able to test incoming & current patients as well as staff for coronavirus to ensure peace of mind and focus on addiction treatment.